Find Us On Facebook
Follow Us On Twitter
"Confetti Skin, Beauty Within" is our blog about ichthyosis and its effect on our lives. Rachel and our three boys are affected with the form of ichthyosis called "icthyosis en confetti, type 2".

Read more about us and this blog...

Here's our summary of our best and most important posts of 2012.

Rachel’s Isotretinoin Log: Month 4

I’m starting my fourth month on isotretinoin (also known as Accutane and other names) and I’ve run into a bit of  logistical problems. Thanks to a combination of expiring prescriptions and me leaving the refilled prescription at home before I left for the week, over the past two weeks I only took the medicine on three nights.

Rachel's hand, 2/7/2014

Rachel’s hand, 2/7/2014

I’ve noticed a real change in my skin over the past few days. It’s harder for me to walk without feeling a bit of pain in the evening, and it’s difficult for me to straighten out my hands. (I guess I don’t have to worry about my wedding ring flying off my finger.) But the most noticeable change for me has been the peeling on my hands. They itch, and, combined with the return of lack-of-flexibility and the “usual” feelings that come along with winter dryness, it’s a pretty unpleasant reminder for me. 

(I’ve also noticed the palms of my hands feeling a bit rougher than before. In the shower this morning, I used the big black nail file on my hands for the first time in a few months.)

I ran out of isotretinoin pills two weeks ago, and my dermatologist (understandably) didn’t w ant to refill the prescription until she saw my latest blood work. (Last months, my triglycerides were borderline high.) The good news is that as of a couple of weeks ago, my triglycerides are back within the normal range. Back in November, I was musing about how much more improvement I’d see in my feet at my current dosage, so I actually wanted to increase my dosage to see what would happen. My previous dosage was around 0.6 mg/kg/d, and so we agreed to bump my dosage up to 0.7 mg/kg/d to see if I would notice any change.

Unfortunately, I only took the slightly higher dose for three days before I left the house, forgetting the pills. My guess is that the three nights at the higher dose wasn’t enough to maintain the level of isotretinoin in my system, so I’m starting to lose the benefit of the medicine. I’ll start on the pills again tonight, and my guess is that I’ll wind up going through a full-body peel again.

Really, I only have myself to blame for this discomfort. I didn’t want to go through the trouble of trying to get my dermatologist and pharmacist to put in a new prescription for me (I suspect that there would be IPLEDGE headaches, so I didn’t even try).

Last night, I spoke with Cookie on the phone. I complained about my feet hurting. “Me, too,” he said. And that certainly keeps things in perspective for me as I grumble about my own skin.

Leave a Reply

You can use these HTML tags

<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>